Alert archive / California / Red Flag Warnings in 2023

Red Flag Warning 11, NWS Eureka, CA

October 27, 2023

NWS Eureka, CA issued this red flag warning at Oct 27, 2023, 9:36 AM PDT. It took effect at Oct 28, 2023, 5:00 AM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2023, 9:36 AM PDT (16:36 UTC)
In effect from
Oct 28, 2023, 5:00 AM PDT
Expired
Oct 29, 2023, 5:00 PM PDT
In force
36 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

221 
WWUS86 KEKA 271636
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
936 AM PDT Fri Oct 27 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will spread south across Northern
California this weekend. In addition, east-northeast winds
gusting from 30 to 50 mph are forecast to develop across the
ridges of Northwest California. The dry air and strong winds will
yield a critical fire weather threat Saturday morning through
Sunday afternoon, particularly from southern Trinity County south
across Lake and eastern Mendocino Counties.

CAZ212-264-276-277-283-280045-
/O.UPG.KEKA.FW.A.0003.231028T1200Z-231030T0000Z/
/O.NEW.KEKA.FW.W.0011.231028T1200Z-231030T0000Z/
Van Duzen/Mad River-Lake County Portion of Lake/Napa/Sonoma RU-
Interior Mendocino-W Mendocino NF/E Mendocino Unit-Trinity-
936 AM PDT Fri Oct 27 2023

...RED FLAG WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 PM PDT
SUNDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 5 AM Saturday to 5 PM PDT
Sunday. The Fire Weather Watch is no longer in effect.

* WIND...East-northeast winds with frequent gusts ranging from 30
  to 50 mph. 

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ201-211-280045-
/O.NEW.KEKA.FW.W.0011.231028T1200Z-231030T0000Z/
North Coast-Hoopa-
936 AM PDT Fri Oct 27 2023

...RED FLAG WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 PM PDT
SUNDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 5 AM Saturday to 5 PM PDT
Sunday. 

* AFFECTED AREA...Fire weather zone 201 and 211.

* WIND...East-northeast winds with frequent gusts ranging from 30
  to 50 mph. 

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
9 follow-up statements
531 
WWUS86 KEKA 272114
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
214 PM PDT Fri Oct 27 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will spread south across Northern
California this weekend. In addition, east-northeast winds
gusting from 30 to 50 mph are forecast to develop across the
ridges of Northwest California. The dry air and strong winds will
yield a critical fire weather threat Saturday morning through
Sunday afternoon, particularly from southern Trinity County south
across Lake and eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-280515-
/O.CON.KEKA.FW.W.0011.231028T1200Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
214 PM PDT Fri Oct 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 5 PM
PDT SUNDAY...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212,
  264, 276, 277, and 283.

* WIND...East-northeast winds with frequent gusts ranging from
  30 to 50 mph. 

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
788 
WWUS86 KEKA 280446
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
946 PM PDT Fri Oct 27 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will spread south across Northern
California this weekend. In addition, east-northeast winds
gusting from 30 to 50 mph are forecast to develop across the
ridges of Northwest California. The dry air and strong winds will
yield a critical fire weather threat tomorrow morning through 
Sunday afternoon, particularly from southern Trinity County south 
across Lake and eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-281300-
/O.CON.KEKA.FW.W.0011.231028T1200Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
946 PM PDT Fri Oct 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 5 PM
PDT SUNDAY...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212, 
  264, 276, 277, and 283. 

* WIND...East-northeast winds with frequent gusts ranging from 
  30 to 50 mph.

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
898 
WWUS86 KEKA 281149
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
449 AM PDT Sat Oct 28 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will spread south across Northern
California this weekend. In addition, east-northeast winds
gusting from 30 to 50 mph are forecast to develop across the
ridges of Northwest California. The dry air and strong winds will
yield a critical fire weather threat tomorrow morning through
Sunday afternoon, particularly from southern Trinity County south
across eastern Mendocino and Lake Counties.

CAZ201-211-212-264-276-277-283-282200-
/O.CON.KEKA.FW.W.0011.231028T1200Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
449 AM PDT Sat Oct 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT SUNDAY...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212, 
  264, 276, 277, and 283. 

* WIND...East-northeast winds with peak gusts ranging from 30 to
  50 mph at mid and upper elevations.

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
745 
WWUS86 KEKA 281640
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
940 AM PDT Sat Oct 28 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will spread south across Northern
California this weekend. In addition, east-northeast winds
gusting from 30 to 50 mph are forecast to develop across the
ridges of Northwest California. The dry air and strong winds will
yield a critical fire weather threat through Sunday afternoon, 
particularly from southern Trinity County south across Lake and
eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-290045-
/O.CON.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
940 AM PDT Sat Oct 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT SUNDAY...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212,
  264, 276, 277, and 283.

* WIND...East-northeast winds gusting from 30 to 50 mph. 

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
881 
WWUS86 KEKA 282109
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
209 PM PDT Sat Oct 28 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will continue to spread south 
across Northern California this weekend. In addition, east-
northeast winds gusting from 30 to 50 mph are forecast to develop 
across the ridges of Northwest California. The dry air and strong 
winds will yield a critical fire weather threat through Sunday 
afternoon, particularly from southern Trinity County south across 
Lake and eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-290515-
/O.CON.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
209 PM PDT Sat Oct 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT SUNDAY...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212,
  264, 276, 277, and 283.

* WIND...East-northeast winds gusting from 30 to 50 mph.

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
669 
WWUS86 KEKA 291028
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
328 AM PDT Sun Oct 29 2023

...Critical Fire Weather Conditions Expected This Weekend...

.An exceptionally dry airmass will continue to spread south
across Northern California this morning. Current east- northeast 
winds gusting from 30 to 50 mph at mid and upper slopes will start
to weaken this afternoon. The dry air and strong winds will
continue to yield a critical fire weather threat through the this
afternoon, particularly from southern Trinity County south across
Lake and eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-291830-
/O.CON.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
328 AM PDT Sun Oct 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* AFFECTED AREA...Fire weather zone 201.Fire weather zone 
  211.Fire weather zone 212.Fire weather zone 264.Fire weather 
  zone 276.Fire weather zone 277.Fire weather zone 283. 

* WIND...East-northeast winds gusting from 30 to 50 mph.

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
080 
WWUS86 KEKA 291640
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
940 AM PDT Sun Oct 29 2023

...Critical Fire Weather Conditions Through This Afternoon...

.An exceptionally dry airmass combined with ridgetop winds gusting
from 30 to 50 mph will yield critical fire weather conditions
through this afternoon, particularly from southern Trinity County
south across Lake and eastern Mendocino Counties.

CAZ201-211-212-264-276-277-283-300000-
/O.CON.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
940 AM PDT Sun Oct 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212,
  264, 276, 277, and 283. 

* WIND...East-northeast winds gusting from 30 to 50 mph.

* HUMIDITY...Minimum relative humidity values in the teens with 
  very poor overnight recoveries.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
830 
WWUS86 KEKA 292104
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
204 PM PDT Sun Oct 29 2023


CAZ201-211-212-264-276-277-283-300000-
/O.CON.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
204 PM PDT Sun Oct 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* AFFECTED AREA...Portions of fire weather zones 201, 211, 212,
  264, 276, 277, and 283.

* WIND...East-northeast winds gusting to 30 mph.

* HUMIDITY...Minimum relative humidity values in the teens.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka
233 
WWUS86 KEKA 292353
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
453 PM PDT Sun Oct 29 2023


CAZ201-211-212-264-276-277-283-300100-
/O.EXP.KEKA.FW.W.0011.000000T0000Z-231030T0000Z/
North Coast-Hoopa-Van Duzen/Mad River-
Lake County Portion of Lake/Napa/Sonoma RU-Interior Mendocino-
W Mendocino NF/E Mendocino Unit-Trinity-
453 PM PDT Sun Oct 29 2023

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...


$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this red flag warning went out at Oct 27, 4:14 AM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 27, 4:14 AM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PDT Fri Oct 27 2023

.SYNOPSIS...Cool and clear conditions will continue today. Warming
and drying will occur this weekend with much warmer conditions
likely even along the coast. Gusty east winds will build in Saturday
and Sunday especially along the rim of the Sacramento Valley.

&&

.DISCUSSION...Another night of gentle offshore flow and mostly clear
skies has allowed for frosty conditions throughout the interior and
even some temperatures blow 40 right along the coast. That said,
widespread interior valley fog remains evident on satellite,
especially in Humboldt County. Valley fog has prevented many
interior valleys from experiencing proper freezing conditions.

Very similar cool and dry conditions are expected today.
Temperatures will remain in the upper 60s throughout the interior.
Gentle offshore flow will likely keep the coast mostly clear
similarly cool with one more cool night as low as 40. Another upper
level disturbance will cross the area Friday into Saturday, though
with little moisture to tap into little impacts are expected beyond
midlevel clouds and possible coastal drizzle in Mendocino.

Despite little immediate impact, cold air spreading across the Great
Basin in the wake of this disturbance, amplified by upper level
ridging over the eastern Pacific, will drive strong and very dry
offshore flow this weekend. Interior temperatures will warm back to
the mid 70s. Under the influence of Katabatic winds, even the coast
is likely to warm back into the 60s under clear skies. Winds will be
greatest overnight Saturday into Sunday from Southern Trinity County
to Lake County. Along the rim of the Sacramento valley, winds will
be particularly strong with the HRRR showing 900 mb winds near 50
mph. Still, NBM is only generating a 30% chance of frequent gusts
over 40 mph at the surface. A wind advisory, however, has been
issued to cover strong winds at high elevations in Lake County.

Essentially all cluster ensemble members now show wetting rain mid
next week as high pressure gradually breaks down. The exact timing
however remains highly uncertain. About 30% of ensemble members have
rain as soon as Wednesday with 80% showing rain by Friday. Current
model amounts vary widely, though at least wetting rain is very
likely (90% chance) for the northern half of the area. At the
highest elevations, NBM currently has a most likely range of 1 to 4
inches, indicating at least some potential for heavy rain. /JHW

&&

.AVIATION...A period of MVFR with SCT-BKN layer near FL020
is impacting ACV this morning. Meanwhile, some patchy fogs developed
across the interior valleys. However, low clouds and fog are
expected to clear out with the diurnal heating. Expect prevailing
VFR conditions for all aerodromes through at least Monday. However,
a period of visibility reduction with haze will be possible at KCEC
in the afternoon due to the sea spray as the winds over the waters
increase. Light offshore surface winds through 17Z, and then
becoming NW at 5 to 15 knots. Occasional gusts up to 20 knots will
be possible at KCEC in the afternoon hours. Dry E-NE flow is
expected to increase tonight as a high pressure begin to build in
into the region. This will inhibited stratus develop for the coastal
terminals. LLWS will be possible (30-50%)at CEC late tonight into
Saturday afternoon with a stronger component wind aloft.

&&

.MARINE...Gentle to moderate winds around 10-15 knots over the
outer waters through this morning, with weaker winds nearshore.
Conditions are expected to deteriorate in the afternoon through
Saturday as northerly winds strengthen to and steep wind waves build
across the outer waters. Advisory conditions for small craft will
develop over the northern outer waters this evening and then spread
to the southern outer zone late tonight. Conditions are forecast to
improve Sunday and Monday as a high pressure build over the region
and the pressure gradient ease. In addition, a small long period SW
swell is expected to build in early Saturday morning. Monday into
Wednesday, relatively calm conditions are expected across the waters
with light winds and seas below 5 feet.

&&

.FIRE WEATHER...Cold very dry arctic air spreading over the Great
Basin this weekend will help generate strong east wind across the
area. By Saturday, dewpoints will drop into the single digits with
daytime RH as low as 10 percent. Even at night, very poor RH
recoveries are expected at mid and upper slopes as low as 20
percent. The strongest wind will spread across the mid and upper
slopes of Southern Trinity, Eastern Mendocino, and Lake Counties
late Saturday night through Sunday morning. While NBM only shows a
30% chance of gusts over 40 mph, sustained east wind near 30 mph
combined with dry conditions will be more than sufficient to generate
critical fire weather conditions. Despite early season rain,
forecasts from the North Ops GACC indicate conditions will be
sufficient to push 10 and 100 hour fuels back near peak season
levels. Similar though more isolated critical conditions are
expected further north in Northern Trinity, Northeast Humboldt, and
Eastern Del Norte, but much more recent rain in these areas will
most likely keep fuel conditions above critical levels. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 10 AM PDT this morning for CAZ102>105-
     109-112-113-115.

     Freeze Warning until 10 AM PDT this morning for CAZ106-114.

     Fire Weather Watch from late tonight through Sunday
     afternoon for CAZ212-264-276-277-283.

     Hard Freeze Warning until 10 AM PDT this morning for CAZ110-
     111.

     Wind Advisory from 5 PM Saturday to 11 AM PDT Sunday for
     CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 5 PM this afternoon to 3 AM PDT
     Sunday for PZZ470.

     Small Craft Advisory from 3 AM Saturday to 3 AM PDT Sunday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 2:55 AM PDTWind AdvisoryEKALake58 hr
Oct 27, 2:13 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino20 hr
Oct 27, 2:13 PM PDTFreeze WarningEKAHumboldt, Lake, Mendocino20 hr

Nearby

Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.